Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 219, NWS Denver/Boulder, CO

August 20, 2005Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 20, 2005, 3:50 PM MDT for Logan County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2005, 3:50 PM MDT (21:50 UTC)
Expired
Aug 20, 2005, 4:20 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Denver radar (KFTG), 167 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:01 PM MDTHAIL 0.7512 Sw Fleming, COMARBLE TO PENNY SIZE HAIL COVERING GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 202151
SVRBOU
COC075-202230-
/O.NEW.KBOU.SV.W.0219.050820T2150Z-050820T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF ST PETERSBURG...OR ABOUT 18
  MILES EAST OF STERLING...MOVING NORTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST
  PETERSBURG AND FLEMING.

LAT...LON 4044 10300 4045 10268 4079 10268 4077 10303

$$

RJK
1 follow-up statement
000 
WWUS55 KBOU 202220
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
419 PM MDT SAT AUG 20 2005

COC075-202229-
/O.CAN.KBOU.SV.W.0219.000000T0000Z-050820T2230Z/
LOGAN CO-
419 PM MDT SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

PENNY SIZED HAIL WAS REPORTED 12 MILES SOUTHWEST OF FLEMING AT 4:01 
PM MDT.

LAT...LON 4044 10300 4045 10268 4079 10268 4077 10303

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 20, 2:45 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SAT AUG 20 2005

.SHORT TERM...MID LEVEL CYCLONIC VORTEX SHOWS UP NICELY IN THE WATER
VAPOR SATELLITE IMAGERY OVER EAST CENTRAL UTAH AND THE MODELS ARE IN
NO HURRY TO MOVE THIS FEATURE OUT OF OUR AREA THROUGH SUNDAY.  AS A
RESULT OF THIS SYSTEM THE MODELS SHOW SOME WEAK QUASIGEOSTROPHIC
ASCENT AT AND ABOVE ABOUT 600 MB THROUGH 00Z MONDAY...WHICH WHEN
COMBINED WITH A BIT OF MOISTURE HANGING AROUND...OUGHT TO BE
SUFFICIENT TO KEEP AT LEAST SOME MID AND HIGH CLOUD AROUND OVERNIGHT
AND INTO SUNDAY MORNING.  MOREOVER...THE THUNDERSTORM ACTIVITY THAT
IS GETTING UNDERWAY AT THIS TIME MIGHT HAVE A LITTLE EXTRA KICK TO
KEEP GOING A BIT LONGER THAN USUAL THIS EVENING.  TOMORROW LOOKS TO
BE SIMILAR TO TODAY BASED ON MODEL OUTPUT ALTHOUGH TEMPERATURES MAY
BE SLIGHTLY COOLER.

.LONG TERM...LONG WAVE PATTERN BECOMES A BIT MORE PROGRESSIVE NEXT
WEEK AS THE UPPER RIDGE OVER THE ROCKY MTN REGION MIGRATES EASTWARD
EARLY IN THE WEEK AS A STG JET CARVES OUT A TROUGH OVER THE WESTERN
CONUS. ON MONDAY NAM SHOWS THE RIDGE AXIS MOVING OVER THE WESTERN
GREAT PLAINS AND A SHORTWAVE ROUNDING THE BOTTOM OF THE WESTERN
LONGWAVE TROUGH. SHORTWAVE FCST TO LIFT OVER NRN COLORADO AROUND
MIDDAY MONDAY...WITH FAIR AMOUNT OF MID-LEVEL MOISTURE ADVECTING
NORTH AHEAD OF IT. S/SELY BNDRY LAYER WINDS WILL ALSO INCREASE
LOW-LEVEL MOISTURE ON THE PLAINS...ALTHOUGH THE BEST MOISTURE
APPEARS TO REMAIN OUT NEAR THE EASTERN BORDER ACCORDING TO THE
SFC-700MB THETA-E GRIDS. 20 AND 30 PCT POPS CURRENTLY IN THE FCST
FOR MONDAY/MONDAY NIGHT LOOKS REASONABLE WITH THE HIGHER PRECIP
CHANCES OVER THE SRN FOOTHILLS AND PARK COUNTY DUE TO FAVORABLE
TERRAIN FORCING AND LAPSE RATES.

TUESDAY AND WEDNESDAY...THE WESTERN LONGWAVE TROUGH MAKES ITS WAY
TOWARDS THE ROCKY MTNS WITH INCREASING SWLY FLOW ALOFT OVER THE
STATE. WEAK INSTABILITY WAVES EMBEDDED WITHIN THIS FLOW MAKE THEIR
WAY OVER THE AREA...BUT DIFFICULT TO PIN DOWN THEIR ARRIVAL. SAME
SWLY FLOW ALSO CONTINUE TO ADVECT SUBTROPICAL MOISTURE UP ALONG THE
CONTINENTAL DIVIDE UP INTO COLORADO AND THE FRONT RANGE DURING THE
PERIOD. SFC-500MB PRECIPITABLE WATER VALUES JUST OVER AN INCH ON THE
PLAINS OF NERN COLORADO TUESDAY AFTERNOON...THEN LOWER TO AROUND
0.75 INCH BY WEDNESDAY AFTERNOON. PASSING SHORTWAVES AND 8.0-9.0C/KM
MID-LEVEL LAPSE RATES ENOUGH TO GENERATE A SCATTERED AFTERNOON AND
EVENING T-STORMS IN THE MTNS AND FTHLS AND ISOLATED T-STORMS ON THE
PLAINS TUESDAY. WEDNESDAY PRECIP CHANCES LOWER WITH CHANCES CONFINED
MAINLY FOR HIGHER ELEVATIONS. TEMPERATURES MONDAY THROUGH WEDNESDAY
OSCILLATE LITTLE...ALTHOUGH INCREASED CLOUD COVER MONDAY SHOULD MAKE
IT COOLER OF THE THREE.

THURSDAY THROUGH FRIDAY...MODELS DIFFER SOME ON THE DEPTH AND
PROGRESSION OF THE WESTERN LONGWAVE TROUGH. GENERALLY...MODELS SHOW
THE TROUGH MAKING ITS WAY OVER THE NRN ROCKY MTNS STATES DURING THE
TWO DAY PERIOD. COLORADO REMAINS ON THE SOUTHERN END OF THIS SYSTEM.
AS IT PASSES TO OUR NORTH SWLY FLOW ALOFT CONTINUES TO ADVECT
MOISTURE UP FROM THE DESERT SOUTHWEST. EMBEDDED SHORTWAVES AND STRONG
SOLAR HEATING SHOULD BE ENOUGH TO GIVE US AT LEAST A SLIGHT CHANCE
OF T-STORMS EACH DAY. TEMPERATURES COOL A FEW DEGREES WITH PASSAGE
OF THE UPPER TROUGH AXIS ON FRIDAY.

BY SATURDAY...WITH TROUGH TO OUR EAST FLOW BECOMES W/NWLY RESULTING
IN DRIER CONDITIONS. ANY PCPN SATURDAY SHOULD BE SPOTTY AT BEST AND
CONFINED TO THE HIGHEST TERRAIN.

.BOU...NONE.

&&

ET/MRB
Hazardous weather outlook, Aug 20, 11:07 AM MDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT SAT AUG 20 2005

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON OVER THE
OUTLOOK AREA WITH SOME ACTIVITY POSSIBLY CONTINUING WELL INTO THE
EVENING ON THE NORTHEAST PLAINS.  MOST OF THE STORMS WILL REMAIN
BELOW SEVERE LIMITS ALTHOUGH ENOUGH MOISTURE EXISTS EAST OF A FORT
MORGAN TO LIMON LINE TO PRODUCE A SEVERE THUNDERSTORM OR TWO.  ANY
SEVERE THUNDERSTORMS...SHOULD THEY DEVELOP...WOULD BE CAPABLE OF
PRODUCING LARGE HAIL AND VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/MRB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:19 PM MDTSevere Thunderstorm WarningBOULogan, Phillips26 min
Aug 19, 7:47 PM MDTSevere Thunderstorm WarningBOUPhillips43 min
Aug 19, 9:35 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick40 min
Aug 19, 10:09 PM MDTFlash Flood WarningBOUPhillips3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.